Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Epidural abscess caused paralysis. Is it safe to take fragmin along with warfarin?

User rating for this question
Answered by
Practicing since : 2001
Answered : 706 Questions
I am researching the possibility that Dalteparin Sodium (Fragmin), along with warfarin could have any connection to the paralysis to my son, caused by an Epidural Abscess. I think the coincidence is compelling.
Posted Mon, 11 Mar 2013 in Medicines and Side Effects
Answered by Dr. Gopal Krishna Dash 18 minutes later
Thanks for posting this query in XXXXXXX

Before I respond your query, let me tell you that when used in combination,(Fragmin+ warfarin) some people can have increased bleeding tendency. This can be easily picked up by clinical examination (patient will have bleeding into skin, eyes etc). Unfortunately, some people may develop bleed into the brain too. However, the risk is not high if used properly.

There is no connection of epidural abscess and these medicines. There could be a remote possibility of bleed into the spinal cord, which may sometimes present with paralysis of legs.

Please understand that these side effects are rare and can be further minimized by a regular follow-up with your doctor.

Please consult a local neurologist who will help you find out the exact cause of epidural abscess so that the treatment will be easy

I hope that I have clarified your query.
In case any further questions, I request you to get back to me.

Best wishes
Above answer was peer-reviewed by
Follow-up: Epidural abscess caused paralysis. Is it safe to take fragmin along with warfarin? 14 hours later
An "Important Warning" published by nlm.nih/medlineplus/druginfo/meds, states if you have epidural or spinal anesthesia or a spinal puncture while taking a "blood thinner" such as dalteparin, you are at risk for XXXXXXX bleeding that could cause you to become paralyzed so the remote possibility of bleed into the spinal cord may sometimes present with paralysis of legs. The warfarin level was found to be too high at one check. He has had rectal cancer, now a permanent colostomy, a permanent catheter, Pancreatitis culminating in diabetes, pressure wounds, an ear infection to the bone that was not treated for 9 months since infection onset and a reaction to contrast XXXXXXX The infection was never identified in the epidural abscess. So I believe, even though you state it's a remote possibility, that bleed into the spinal cord sometimes presents with paralysis of legs following use of Dalteparin. My follow up question is do you believe there could have been unforeseen consequences with the use of Dalteparin and the eventual paralysis as a known secondary issue? I am writing a claims letter and was told to ask another doctor per the above.
Answered by Dr. Gopal Krishna Dash 3 hours later

Thanks a lot for the feed back.

I agree with the statement that while on blood thinner such as deltaparin, you are at increased risk of XXXXXXX bleed. But this largely depend upon the the dose of the medication. This depends upon why this medicine was used for a particular case. For example if blood thinner was used just for prophylaxis of XXXXXXX venous thrombosis, the risk is low where as if it is used for therapeutic purpose, the risk may be high. Further, the risk of bleed in a given individual depends upon the associated medical conditions. The patients with XXXXXXX malignancy/liver problem/blood diseases have a high risk of bleed than patients with other medical problem.

The data that you have posted suggest that the cause of paralysis in your son is related to epidural abscess. Risk factors include an impaired immune status (diabetes mellitus, renal failure, malignancy etc ), intravenous drug abuse, and infections of the skin or other tissues. Two-thirds of epidural infections result from hematogenous spread of bacteria from the skin (furunculosis), soft tissue (pharyngeal or dental abscesses), or XXXXXXX viscera (bacterial endocarditis). The remainder arise from direct extension of a local infection to the subdural space; examples of local predisposing conditions are vertebral osteomyelitis, decubitus ulcers, lumbar puncture, epidural anesthesia, or spinal surgery. With due respect to your emotions, I feel that my previous response has clarified what you want to ask in the follow-up.

Best wishes

Above answer was peer-reviewed by
Follow-up: Epidural abscess caused paralysis. Is it safe to take fragmin along with warfarin? 4 hours later
Thank you so much. I have additional information re a lumbar puncture, epidural anesthesia just 4 days previously and the fact that he had incurred sepsis when he was admitted & had emergency surgery. I appreciate your research and your knowledge. Thanks again.
Answered by Dr. Gopal Krishna Dash 16 hours later

Thanks for the feed back

I wish you the best

Please get back to me if you have any concern
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor